LETTER TO EDITOR
Year : 2015 | Volume
| Issue : 2 | Page : 220
Comments on "Fatal colchicine intoxication"
Mohammad Amrollahi-Sharifabadi1, Maryam Amrollahi-Sharifabadi2
1 Department of Toxicology, Faculty of Veterinary Medicine, University of Tehran, Tehran, Iran
2 Department of Internal Medicine, Faculty of Medicine, Shahrekord University of Medical Sciences, Shahrekord, Iran
Dr. Mohammad Amrollahi-Sharifabadi
Department of Toxicology, Faculty of Veterinary Medicine, University of Tehran, P. O. Box: 14155 - 6453, Tehran
Source of Support: None, Conflict of Interest: None
|Date of Web Publication||10-Mar-2015|
|How to cite this article:|
Amrollahi-Sharifabadi M, Amrollahi-Sharifabadi M. Comments on "Fatal colchicine intoxication". Saudi J Anaesth 2015;9:220
We read with great interest the recently published article by Labib et al., entitled "fatal colchicine intoxication."  We believe that they just described another example of fatal colchicine intoxication after colchicine tablet ingestion that has been happened in the world with no rarity and novelty. However, it is noteworthy to stress that colchicine alkaloid occurs in lethal concentrations in several plants including Colchicum autumnale, Gloriosa superba, and Sandersonia aurantiaca, which pertinent fatal human intoxications following ingestion were documented.  We also previously reported a fatality as a consequence of ingesting Colchicum persicum.  Even though, commonly much lower amount of the active ingredient expected to exist in a plant than in a drug formulation such as tablet, the aforementioned colchicine containing plants are exceptions. ,,
It is recommended that the authors write the botanical name of the plant in its proper scientifically accepted style as follow: The genus name comes first, the species name comes later with a free space and without the middle dash, both italicized, and only capitalization of the first letter of the genus name. ,
The authors stated in the introduction that "low-doses (5-10 mg) are fatal." To the best of our knowledge, the lowest documented fatal dose of colchicine is as little as 7 mg.  However, it is important to state that there are two terms; dose and dosage. Dose is the total administered amount of the drug for an individual whereas the dosage is a dose of the drug per body weight of the individual, usually, expresses as mg/kg. Therefore, since in the study of Labib et al., the body weight of the patient was not declared, the accurate dosage as mg/kg could not be attained and consequently the authors poorly correlated the complications of colchicine intoxication and resultant fatality with prior studies as it is seen in the second and the third paragraphs of the discussion. Moreover, they repeated twice their believed lowest fatal dose (5-10 mg) with referred every time to an unrelated and nonsupport citation. The first citation is a review article that discusses around the pros and cons of the extracorporeal membrane oxygenation in the treatment of poisoned patients. The second reference is also digressed. On the contrary, the second reference accentuates the role of the prompt and precise medical practice on saving the life of a clochicine intoxicated patient, in spite of consuming the dosage more than that is considered routinely as fatal (i.e., over 1 mg/kg vs. 0.8 mg/kg).
Accordingly, it is suggested to consider every case of colchicine poisoning as a potentially life threatening emergency condition and perform the best, since final outcome of poisoning and even fatality can largely rely on the speed and appropriateness of the medical measurements rather than the dosage per se. Administering the multiple doses of activated charcoal after gastric lavage warranted as colchicine is a drug with enterohepatic recirculation entity, and sodium bicarbonate should be provided in severe metabolic acidosis sequel. 
| References|| |
Labib S, Boujraf S, Berdai A, Harandou M. Fatal colchicine intoxication. Saudi J Anaesth 2014;8:394-5.
Fujita K, Miyamoto M, Takata T. Colchicine poisoning by accidental ingestion of the bulbs of Sandersonia aurantiaca: Report of a case. Chudoku Kenkyu 2002;15:375-80.
Nelson LS, Shih RD, Balick MJ. Handbook of Poisonous and Injurious Plants. 2 nd
ed. New York; Springer with New York Botanical Garden; 2007.
Amrollahi-Sharifabadi M, Seghatoleslami A, Amrollahi-Sharifabadi M, Bayani F, Mirjalili M. Fatal colchicine poisoning by accidental ingestion of Colchicum persicum: A case report. Am J Forensic Med Pathol 2013;34:295-8.
Aghabiklooei A, Zamani N, Hassanian-Moghaddam H, Nasouhi S, Mashayekhian M. Acute colchicine overdose: Report of three cases. Reumatismo 2014;65:307-11.
| Article Access Statistics|
| Viewed||2065 |
| Printed||35 |
| Emailed||0 |
| PDF Downloaded||90 |
| Comments ||[Add] |